Sometimes conflict develops, even with a supportive spouse.
One wife said: “I try to buy healthy foods. Unfortunately, my husband goes and buys other stuff that he likes to eat. I try to teach my kids how to eat healthy, how to live healthy. But my husband tells me not to tell him what to eat because he is going to eat what he wants.”
Next most important is emotional support—not what your partner does for you but how it makes you feel.
One person with diabetes said: “She is very cooperative. She thinks of me. I can’t ask for more than that.”
One partner said: “Talking nicely and asking him how he feels instead of telling him helps him feel better.”
Another person with diabetes said: “[I value] that discussion, that back and forth to try and figure out something that doesn’t make sense right away, and sometimes it still doesn’t make sense at the end. But sometimes there is a possible explanation, or we’ll discover a pattern. It is helpful having a sounding board.”
Finally, even though you want to avoid becoming a member of the diabetes police, our group said that it’s helpful if a partner reminds the person with diabetes about things like when it’s time to check blood glucose levels or take medicines or to pack a snack.
One person with diabetes said: “I am really active. I ski and bike, and I am out alone a lot. My partner is always asking me whether I have candy with me and whether I have my cell phone.”
But crossing over to “nagging” or “bugging” or constant “critical” reminding was the least helpful behavior. It’s often difficult for partners to find the line between helpful reminding and unhelpful nagging.
One partner who has struggled with this said: “[I have found that] nagging and being scared and nervous hasn’t been helpful. I think [it’s more helpful] if I am calm about things. If I see signs that suggest that he needs to check his blood sugar, I try to say something to him nicely. That basically helps and still makes him feel like a person, too.”
Dealing with low blood glucose
Low blood glucose (hypoglycemia) can develop when people who use insulin have injected too much insulin, have eaten too little food, or have exercised without extra food. Some oral medicines can also cause hypoglycemia under similar circumstances. These include the sulfonylureas, which include glyburide (brand names Diabeta, Glynase, and Micronase), glipizide (Glucotrol and Glucotrol XL), and glimepiride (Amaryl) and the drugs repaglinide (Prandin) and nateglinide (Starlix).
Hypoglycemia can cause shakiness, weakness, nervousness, headache, hunger, mental confusion, and blurred vision. If blood glucose levels get very low, a person can have convulsions or become unconscious. A partner who notices such signs and symptoms may need to act fast by giving the person food or a beverage that contains carbohydrate. However, if the person with diabetes has become confused and is not thinking clearly, he may resist the help. If the person with diabetes has lost consciousness and can no longer safely swallow foods or liquids, the partner will need to inject glucagon, which makes the liver release stored glucose into the bloodstream. In some cases a partner might also need to call emergency services.
Hypoglycemia is upsetting, both for people with diabetes and their partners. Both get scared, both get frustrated, and both can get angry, at each other and at the diabetes.
One partner’s comments captured the mix of emotions that can accompany a hypoglycemic episode when he said, “I get very concerned about her having a low sugar and I become very annoyed at the fact that it is going to go down or is down. We had an incident this morning. I woke up, went in the shower and came out, and I generally check her blood sugar before I come down and have breakfast. Well, she is laying there in a cold sweat and she has a 36 blood sugar. I get aggravated because I am on a tight schedule [and now] I’ve got to feed her something.”